Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 8, 2004, 2:00 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2004, 2:00 PM CDT (19:00 UTC)
- Expired
- Apr 8, 2004, 2:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 081900 SVRMAF TXC243-081945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU APR 8 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS * UNTIL 245 PM CDT * AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY...OR ABOUT 19 MILES NORTH OF FORT DAVIS...AND MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... RURAL NORTHERN JEFF DAVIS COUNTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. LAT...LON 3088 10410 3073 10397 3086 10375 3101 10397 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:29 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, Apr 8, 3:29 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 AM CDT THU APR 8 2004 .SHORT TERM... UPPER RIDGE MOVING EAST EARLY TODAY...REPLACED BY UPSTREAM SOUTHERN STREAM UPPER LOW CURRENTLY SPINNING ACROSS CENTRAL ARIZONA. THIS IS ALREADY AN ACTIVE SYSTEM WITH A LARGE COMPLEX OF THUNDERSTORMS AND LIGHTNING CURRENTLY ACROSS EASTERN NEW MEXICO. AS THE UPPER LOW MOVES EAST ACROSS SOUTHERN NEW MEXICO TODAY SHEAR AND LIFT WILL INCREASE SIGNIFICANTLY AHEAD OF IT. LACK OF LOW CLOUDS WILL ALLOW ATMOSPHERE TO BECOME MODERATELY UNSTABLE BY AFTERNOON. WILL GO WITH SLIGHT CHANCE TO MAINLY CHANCE POPS TODAY AND MENTION SEVERE WORDING IN MUCH OF THE PLAINS. IT APPEARS INITIALLY THAT STRONG WINDS WILL BE THE GREATEST THREAT WITH THUNDERSTORMS THAT BREAK OUT ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN GIVEN INVERTED V SOUNDINGS ANTICIPATED THIS AFTERNOON. BY EARLY TONIGHT A MODERATE LOW LEVEL JET WILL BECOME ESTABLISHED AHEAD OF THE TROUGH ACROSS THE EASTERN PERMIAN BASIN AND EXTREME WESTERN LOW ROLLING PLAINS ALLOWING THUNDERSTORM COVERAGE TO INCREASE INTO THE LIKELY CATEGORY. WILL GO WITH ISOLATED TO WIDELY SCATTERED POPS WEST OF THE AFOREMENTIONED AREAS TONIGHT. WILL CONTINUE TO MENTION SEVERE WORDING IN THE PLAINS TONIGHT WITH DECENT SHEAR CONTINUING. INCREASED DEW POINT GRIDS A FEW DEGREES TODAY AND TONIGHT. MADE ONLY MINOR CHANGES TO TEMPERATURE GRIDS TODAY AND TONIGHT. .LONG TERM... COLD SPRING PATTERN CONTINUES TO EVOLVE INTO THE WEEKEND AS MID LEVEL FLOW AMPLIFIES WITH SHARP W COAST RIDGE AND PROGRESSIVELY DEEPENING TROF ACRS PLAINS. LINGERING PRECIP POSSIBLE THROUGH MID FRI MORNING N-NE AND WILL HAVE 20% POPS EARLY. EARLY FRI SFC LOW DEVELOPS ACRS PANHANDLE WITH INITIAL SHRTWV TROF AS SRN STREAM TROF GETS ABSORBED INTO NRN STREAM. WLY WINDS WILL PREVAIL ACRS AREA FRI PM S OF SFC LOW WITH THERMAL RIDGE ACRS CENTRAL PB. AS SFC LOW MOVES E FRI NIGHT COLD FRONT WILL SURGE S SAT AM AS A WELL DEVELOPED SHRTWV TROF MOVES INTO 4 CORNERS REGION. CONCURRENTLY A COLD UPPER LOW ACRS THE UPPER MID WEST MOVES SEWD ALLOWING FOR A STRONG RE-ENFORCEMENT TO THE COLD FRONT SUN AM AS 90KT 3H JET DIVES S THRU INTER MTN W. EARLY SUN AM LARGE SCALE ASCENT IS PROGGED TO DEVELOP WITHIN LFQ RGN OF AFOREMENTIONED 3H JET INCREASING THE CHC FOR PRECIP. WILL START TO TREND POPS UP W-NW SUN AM WHERE GOOD UPSLOPE COMPONENT COINCIDENT WITH BEST OMEGA. SNOW LEVELS LOOK TO BE AROUND 7KFT AND WILL MENTION SNOW IN GDP MTNS. TROF AXIS MOVES E ON MONDAY BUT COLUMN REMAINS COLD AND WILL ADJUST MONDAY TEMPS DOWN. MID LEVEL HEIGHT RISES TUES-THURS WITH LOW LEVEL THERMAL RIDGE RETURNING TEMPS BACK TO SEASONAL BY MID WEEK. RELEVANT CLIMATOLOGY FOR MIDLAND AREA...AVERAGE KILLING FROST /32F/ IS MARCH 29TH...LATEST KILLING FROST WAS ON APRIL 20TH 1933...LATEST MEASURABLE SNOWFALL WAS ON APRIL 7TH 1983 /ONE-HALF INCH/...LATEST TRACE OF SNOW WAS ON APRIL 13TH 1980. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 77 53 79 47 / 20 60 0 10 CARLSBAD NM 78 51 83 45 / 30 20 0 10 DRYDEN TX 82 58 86 51 / 10 20 0 0 FORT STOCKTON TX 82 56 84 50 / 20 20 0 0 GUADALUPE PASS TX 71 50 76 47 / 20 10 0 0 HOBBS NM 76 51 82 46 / 40 40 0 10 MARFA TX 78 42 77 39 / 20 10 0 0 MIDLAND INTL AIRPORT TX 77 54 81 48 / 20 60 0 10 ODESSA TX 77 54 82 48 / 20 60 0 10 WINK TX 84 56 87 49 / 30 40 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Apr 8, 4:30 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 AM CDT THU APR 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 430 AM CDT (330 AM MDT) THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PERMIAN BASIN AND PORTIONS OF THE LOWER TRANS PECOS OF WEST TEXAS AND THE PLAINS OF SOUTHEAST NEW MEXICO THIS AFTERNOON AND THIS EVENING. THIS WOULD INCLUDE LOCATIONS GENERALLY NORTHEAST OF A CARLSBAD...PECOS... FORT STOCKTON...TO SANDERSON LINE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN ANY THUNDERSTORM. NON SEVERE THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND SMALL HAIL. BY THIS EVENING THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS AS A LOW LEVEL JET STREAM DEVELOPS. LOCALIZED RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE RESULTING IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING. 12
In the hours before
Special weather statement, Apr 8, 1:50 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT THU APR 8 2004 NMZ027>029-033-034-TXZ045-046-050-051-090100- ANDREWS TX-CENTRAL LEA COUNTY NM-DAWSON TX-EDDY COUNTY PLAINS NM- GAINES TX-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-MARTIN TX- NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM- INCLUDING THE CITIES OF...ANDREWS...ARTESIA...CARLSBAD...HOBBS... LAMESA...LOVINGTON...SEMINOLE...STANTON AND TATUM 150 PM CDT THU APR 8 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH #55 UNTIL 800 PM CDT (700 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...DAWSON...GAINES AND MARTIN. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF ANDREWS... ARTESIA...CARLSBAD...HOBBS...LAMESA...LOVINGTON...SEMINOLE...STANTON AND TATUM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 54 min |
| Apr 8, 3:29 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Reeves | 4 hr |
| Apr 8, 4:03 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Apr 8, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.